Disclaimer: I am not a professional. Just a regular person who has researched and tried natural supplements as well as worked with my doctor(s) to try medicine to alleviate anxiety and depression. These are my experiences and in no way should they be taken as advice. Please do your own research, talk to your medical professional(s), and if you have found something that works or doesn’t work for you, feel free to add your experience to the comments section.
I have been very apprehensive to share about supplements for anxiety as my experience with them has been very limited and I am no expert. Hopefully sharing my story will be helpful in some way.
Natural Supplements: Inositol, Inositol & Choline
There is conflicting information on the www about inositol either being a B vitamin, or just ‘like’ a B vitamin. The conflicting information doesn’t stop there – you’ll also find a lot of inconclusive information on its effectiveness and uses. There is A LOT to wade through when researching inositol. Here are some informative links about it:
My use of inositol began several years ago. I started with just inositol and then about five years ago, I ran out while on vacation and the only supplement the nearest health food store had was a combination inositol/choline. I switched and have never gone back to just inositol.
When I first began to take inositol, the first thing I noticed was the calming effect it had on me. I would take it with breakfast and my anger/frustration levels would just settle right down. Having younger children at the time, and not yet going to my medical doctor for treatment, I really didn’t want my building depression/anxiety to negatively affect them, yet I found myself feeling angry so much of the time. I wasn’t ready to go to the doctor, but I did start doing research on natural supplements. That’s when I came across inositol and found that it did help me manage for a time.
I took it every day for months, then ran out and decided to see what would happen if I went off. Taking a break didn’t reveal a noticeable change.
Eventually, after my depression was spiraling out of control and I was desperate for help, I went to my medical doctor who started me on two medications.
Medications: Buproprion, Clonidine
I have been told that Buproprion is the only anti-depressant that won’t result in gaining weight and may in fact help you to lose weight. This was my experience. I did lose weight on it, but not without also working at it. I exercised and limited my food intake.
Here are two articles about Buproprion:
After 14 months on Buproprion, my GP wanted me to wean off and see how I would do without it. I was nervous but my side effects of stomach pain, 24/7 tinnitus, and insomnia all resolved. For 2 or 3 years I managed without it and felt well. Then, just before my hypothyroidism was diagnosed, I was spiraling down again into depression and anxiety. My GP put me back on Buproprion and added Clonidine.
Two links about Choline:
Clonidine made me very sleepy. I was calm but couldn’t keep my eyes open. After my body got used to it, I would fall asleep for a few hours, then be wide-awake for 2 or 3 hours, then back to sleep again for a few more. It was horrible. After a few months, I found myself getting angrier. I read through the side effects of clonidine and just couldn’t shake the feeling that this drug was not helping me and was actually making my mental health worse. It did help me with Restless Leg Syndrome and also with my migraines for a time. I raised my concern with my GP but he wasn’t in favor of me discontinuing. I researched how to wean off safely and began a very slow titration down of clonidine. The first really noticeable effect was that my anger dropped significantly. I started back on inositol and found the calming effect equal to clonidine WITHOUT the nasty side effects. For several months, when struggling with RLS or migraines, I would try taking 1/4 -1/2 pill of clonidine only when needed (0.1mg was a whole dose. Tiny but very powerful.), but I began to notice that it no longer worked on migraines or restless legs and in fact, gave me a headache. I discontinued taking it entirely.
Within a month of starting my weaning down of clonidine, I also decided to come off of the Buproprion, also in defiance of my GP’s opinion. I was so tired of the side effects of both drugs and I was still newly diagnosed with hypothyroidism (finally!!!) and getting my medications worked out for that. It was all just too much. I researched how to come off of Buproprion safely and without gaining back all of the lost weight, and began a very, very slow titration down.
After becoming frustrated with my GP’s lack of listening to me and including me in my treatment plan, I switched doctors. I told my new (and current) GP that I wanted a doctor who would work WITH me. He has been very good and I appreciate his care very much. I told him that I was titrating off of the Buproprion and that I was (at that time) only taking a small amount of Clonidine as needed. I had already started spiraling down into depression, but I told him that I really was concerned about my hypothyroidism and as that directly affects mental health, I wanted to know just what was regular depression and what was hypothyroidism. He was very sensitive to this. After developing concerning side effects with my synthetic medication for hypothyroid, I asked to change to Natural Dessicated Thyroid and he agreed. It took quite some time to titrate to get my TSH to acceptable levels, and after it was clear that I wasn’t going to be able to hang on much longer with my worsening mental health, I conceded to needing medication to treat my depression again.
I was put back on Buproprion and though I recently discussed coming off with my doctor, I have continued it, just at a lower dose. It is my hope that I can use it for Seasonal Affective Disorder from September to March and have a break from it over the summer; mainly because I need a break from the side effects and also because I think that my mental health is slowly getting to a better place where I can manage without it. I’d like to try it at least.
Recently I became a bit concerned about taking the Choline & Inositol long-term, so I have chosen to only take it on Mondays, Wednesdays, and Fridays. I may even try taking a month off from it again to see how I do, and to see if I still find it helpful.
So that’s where I’m at. I believe that medication and supplements can be beneficial, but you may need to try a few or several different ones until you find what works for you. The weighing of benefits vs. risks vs. side effects is something that has to be considered. I just hope that fear doesn’t keep people from seeking medical help. I’ve heard all kinds of experiences from those who have had negative experiences with anti-depressants – I know those stories are out there. But I also know that there are those who appreciate and desperately need the relief that supplements/medications have to offer. And they don’t need to be a life sentence. Just because you need them for a hard season, doesn’t mean that you will have to stay on them. You may need to slowly wean off of them to safely detach yourself – but it can be done.
I hope that if you are in need of help, that you have the strength to reach out for it. I keep thinking that I can handle my mental health and healing alone, but this really only delays the necessity of processing through my pain. The medication helps with coping, but ultimately, no pill can undue abuse or trauma. We must work through it to process what has happened to us. May God surround you with the support, encouragement, and expertise that you need to face the hard days and heal.